Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Austin/San Antonio, TX

May 10, 2017Val Verde County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at May 10, 2017, 3:01 PM CDT for Val Verde County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2017, 3:01 PM CDT (20:01 UTC)
Expired
May 10, 2017, 3:30 PM CDT
In force
29 min
Issued by
NWS Austin/San Antonio, TX

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 119 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 8.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted.

350 
WWUS84 KEWX 102001
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
301 PM CDT WED MAY 10 2017
 
TXZ183-102030-
Val Verde TX-
301 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 330 PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Shumla, or 16 miles southwest of Juno, moving
northeast at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Juno and Bakers Crossing. 

LAT...LON 2983 10127 2995 10143 3028 10119 3002 10085
TIME...MOT...LOC 2000Z 230DEG 25KT 2996 10129 

$$

CP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 10, 1:17 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 10, 1:17 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
117 PM CDT Wed May 10 2017

.AVIATION...
SHRA will slowly mix out this afternoon and have gone with TEMPOs at
KAUS/KSAT/KSSF thru 21Z. ISOLD TSRA are possible later this afternoon
should the cap break. Steering flow may bring TSRA from the Serranias
Del Burro across KDRT area this evening. Better chances of SHRA/TSRA
develop across the Edwards Plateau into Central Texas later this
evening into overnight as a mid level impulse moves over the dryline.
Have maintained VCTS at KDRT for 08Z-13Z. Chances of SHRA/TSRA on
Thursday are dependent on outflow boundaries from overnight rains,
the dryline, and heating to break the cap. May update to mention
after monitoring model and radar trends. MVFR CIGs will mix to low
end VFR this afternoon with some areas mainly out west becoming SCT.
CIGs lower to MVFR late this evening into overnight. Have maintained
CIGs lowering further to IFR. However, any outflows and a stronger
lower level jet may keep CIGs more MVFR than IFR. Regardless, CIGS
rise to low end VFR around midday or early afternoon on Thursday. S
to SE winds 6 to 14 KTs will prevail, except possible wind shift to
NW and N with passage of an outflow. Gusts to 25 KTs are expected
this afternoon into evening and up to 40 KTs with passage of any
outflow boundary.

&&

.PREV DISCUSSION... /ISSUED 1130 AM CDT Wed May 10 2017/

MORNING UPDATE...
Made adjustments to PoP/Wx grids for the rest of the morning and
through tomorrow morning based off latest trends from hourly mesoscale
analysis and hi-res model suite. SPC SSEO continues to show
development of strong to severe storms northwest of Val Verde county
occurring after 03Z tonight but not extending beyond the Edwards
Plateau. HRRR/TTU-WRF also agrees with this thinking. As such,
added some temporal and spatial precision to the PoP/Wx grids to
reflect these trends. Biggest changes were expansion of afternoon PoP
chances east to include Austin area and decreasing PoPs after 09Z
tomorrow morning in the west.

In addition, raised hourly winds to reflect surface obs.

PREV DISCUSSION... /ISSUED 616 AM CDT Wed May 10 2017/

AVIATION...
MVFR stratus continues across the region with very little IFR
ceilings noted on area observations except for KSAT which is at 900
feet presently. Will TEMPO the mention of IFR ceilings for the I35
sites through 15z. Conditions will be slow to improve to VFR but
could do so by the mid to late afternoon hours. Will continue to show
VCSH for the I35 sites this afternoon as heating could lead to
isolated to scattered showers underneath a capping inversion. Hi-res
model guidance is in decent agreement of a small complex of showers
and storms developing northwest of DRT late this evening which could
possibly impact the DRT terminal after 06z. Will handle this with a
VCTS for now. Otherwise, another round of MVFR/IFR stratus is
expected tonight.

PREV DISCUSSION... /ISSUED 324 AM CDT Wed May 10 2017/

SHORT TERM (Today through Thursday)...
Upper air analysis last evening showed a ridge over the Mississippi
Valley with a low over AZ. The flow over TX was southwesterly. At the
surface, a cold front was stretched from north central NM to the Big
Bend region. Over our CWA winds were from the southeast and dewpoint
temperatures were in the middle 60s to near 70. The upper low in the
southwest will eject across the Panhandle into the Central Plains
during this period. The surface front will move slowly to the east
just reaching our western counties this evening and not getting much
past Del Rio by Thursday morning. By Thursday evening it will stretch
from around Llano to Uvalde. This boundary may generate thunderstorms
today. We may be too far south and POPs for today will range from
20-40%. If thunderstorms do develop at the right time, model
soundings suggest they may be strong to severe. Forecasts show
1000-1500 j/kg of CAPE and 50-60 kts of 0-6 km wind shear. SPC has
included part of Val Verde and Edwards Counties in the slight risk
area today and much of the area west of I-35 in the marginal risk.
Austin and San Antonio are not included. The most likely severe
weather threat will be large hail with damaging winds and tornadoes
less likely. Chances for convection will continue and shift to the
east tonight and Thursday. The severe threat Thursday will be
marginal and include most of the CWA except the northwest. Large hail
will continue to be the main threat.

LONG TERM (Thursday Night through Tuesday)...
Thursday night the upper low will open into a wave and move to the
east. There will be a chance for showers and thunderstorms across the
eastern half of the area. Friday an upper level ridge will move into
the middle of the country bringing dry weather to our CWA that will
last through Saturday. Sunday the upper flow will become more zonal
and a stationary front from South Texas will drift to the north
bringing a slight chance for thunderstorms to our western counties.
Monday and Tuesday the dryline will move from West Texas bringing
chances for thunderstorms. The best chance for precipitation will be
across the northern half of the CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              82  70  84  65  85 /  30  30  40  40  -
Austin Bergstrom Intl Airport  83  69  84  66  84 /  30  30  40  40  -
New Braunfels Muni Airport     83  70  85  65  85 /  30  30  40  30   0
Burnet Muni Airport            79  67  81  60  81 /  30  30  40  20  -
Del Rio Intl Airport           89  68  90  65  89 /  20  30  10  10   0
Georgetown Muni Airport        81  68  82  63  83 /  30  30  40  30  10
Hondo Muni Airport             84  69  86  64  89 /  30  30  30  10   0
San Marcos Muni Airport        83  70  84  66  85 /  30  30  40  30   0
La Grange - Fayette Regional   85  71  85  69  85 /  30  10  30  30  10
San Antonio Intl Airport       83  70  85  67  87 /  30  30  30  20   0
Stinson Muni Airport           84  71  86  67  87 /  30  20  30  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...04
Synoptic/Grids...TB3
Public Service/Data Collection...Treadway
Hazardous weather outlook, May 10, 3:44 AM CDT, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
344 AM CDT Wed May 10 2017

TXZ171>173-183>194-202>209-217>225-228-111200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
344 AM CDT Wed May 10 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.
Strong storms will be possible late this evening and tonight
across northwestern half of the region. Hail and damaging winds
are the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The possibility of strong storms will continue Thursday for much
of the area. Hail and damaging winds are the main threats.

.SPOTTER INFORMATION STATEMENT...
Please relay any reports of severe weather back to the National
Weather Service.

In the hours before

Special weather statement, May 10, 2:05 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
205 PM CDT WED MAY 10 2017

TXZ183-101945-
Val Verde TX-
205 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 245 PM CDT...

At 204 PM CDT, Doppler radar was tracking a strong thunderstorm over
Langtry, moving northeast at 15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Langtry and Shumla.

LAT...LON 3012 10148 2990 10106 2974 10140 2975 10142
      2977 10140 2975 10144 2978 10145 2979 10147
      2976 10151 2976 10154 2981 10154 2980 10157
      2977 10157 2977 10158 2981 10163
TIME...MOT...LOC 1904Z 219DEG 11KT 2980 10154

CP
Special weather statement, May 10, 3:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
301 PM CDT WED MAY 10 2017

TXZ183-102030-
Val Verde TX-
301 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 330 PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Shumla, or 16 miles southwest of Juno, moving
northeast at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Juno and Bakers Crossing.

LAT...LON 2983 10127 2995 10143 3028 10119 3002 10085
TIME...MOT...LOC 2000Z 230DEG 25KT 2996 10129

CP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:05 PM CDTSpecial Weather StatementEWXVal Verde40 min
May 10, 3:29 PM CDTSpecial Weather StatementEWXVal Verde31 min
May 10, 4:02 PM CDTSpecial Weather StatementEWXVal Verde28 min
May 10, 4:49 PM CDTSpecial Weather StatementEWXVal Verde26 min
May 10, 4:56 PM CDTSevere Thunderstorm WarningEWXVal Verde21 min
May 10, 5:26 PM CDTSpecial Weather StatementEWXVal Verde34 min

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.